Hail, Weld
- When
- July 18, 1:57 AM MST
- Where
- Weld County, 8.98 mi N of Kaufman
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.910, -103.830
A severe thunderstorm produced golfball size hail in Weld County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced golfball size hail in Weld County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 18, 1:50 AM MST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 250 AM MDT SAT JUL 18 2009 .SHORT TERM...STRONG TSTMS ARE DEVELOPING FROM EXTREME SERN WY INTO NERN CO APPARENTLY IN RESPONSE TO UPPER LEVEL JET AND WAA PTRN. LATEST RUC SHOW THIS ACTIVITY MAY AFFECT PORTIONS OF NERN CO THRU AT LEAST SUNRISE WITH THE POTENTIAL FOR A AN ISOLD SVR STORM OR TWO WITH LARGE HAIL. BY THIS AFTN OVERALL FLOW WILL REMAIN NWLY WITH FAIRLY DECENT FLOW ALOFT AS UPPER LEVEL JET IS STILL ACROSS THE AREA. APPEARS BETTER LEVEL MOISTURE WILL RESIDE IN AND NEAR THE FOOTHILLS AS SELY LOW LVL FLOW DEVELOPS WITH CAPES BY AFTN RANGING FROM 1500-2500 J/KG ACROSS NERN CO. WOULD EXPECT SOME CONVECTION TO REDEVELOP ALONG THE CHEYENNE RIDGE AND NR THE FOOTHILLS BY EARLY TO MID AFTN AND THEN TRACK SE ACROSS PORTIONS OF THE PLAINS FROM LATE AFTN THRU THE EARLY EVENING HOURS. WITH FAVORABLE SHEAR PROFILE IN PLACE A FEW SVR STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS MAIN THREAT ALTHOUGH CAN NOT COMPLETELY RULE OUT AN ISOLD TORNADO AS WELL. IN THE MTNS A DRIER AIRMASS WILL PREVAIL SO ANY TSTM ACTIVITY SHOULD BE RATHER ISOLD. HIGHS TODAY MAY BE A FEW DEGREES COOLER THAN YESTERDAY OVER NERN CO AS LOW LEVEL FLOW WILL HAVE MORE OF AN UPSLOPE COMPONENT AS COMPARED TO YESTERDAY. .LONG TERM...MODELS KEEP SHOWING THE UPPER RIDGE CENTER OVER ARIZONA SUNDAY THROUGH MONDAY NIGHT. THE JET LEVEL FLOW STAYS NORTHWESTERLY OVER THE FORECAST AREA SUNDAY THROUGH MONDAY NIGHT. THERE IS A BIT OF FLATTENING TO THE UPPER RIDGE AS A TROUGH MOVES EASTWARD ACROSS THE US/CANADA BORDER SUNDAY NIGHT AND MONDAY. THIS ALLOWS ANOTHER SURGE OF COOLER...MORE MOIST AIR TO MOVE INTO THE PLAINS AND FOOTHILLS ON MONDAY. THE QG VERTICAL VELOCITY FIELDS HAVE VERY WEAK...BENIGN...SYNOPTIC SCALE ENERGY PROGGED FOR THE FORECAST AREA THROUGH THE PERIOD...PERHAPS A BIT OF UPWARD MOTION MONDAY. THE BOUNDARY LAYER FLOW IS MAINLY DOMINATED BY NORMAL DIURNAL PATTERNS SUNDAY AND SUNDAY NIGHT. DURING THE MORNING MONDAY...UPSLOPE FLOW IS PROGGED FOR THE PLAINS. THIS CONTINUES INTO MONDAY EVENING. FOR MOISTURE...BOTH MODELS HAVE QUITE A BIT IN THE UPPER LEVELS ON SUNDAY. MONDAY IS MORE MOIST ON BOTH MODELS. BOUNDARY LAYER DEW POINT PROGGS RANGE FROM THE LOWER 40S OVER THE FOOTHILLS/WESTERN PLAINS...TO THE MID 50S OVER THE EASTERN BORDER. LATE DAY MONDAYS PROGGS HAVE 50S DEW POINTS OVER ALL THE PLAINS AND LOWER FOOTHILLS. PRECIPITABLE WATER VALUES ARE IN THE 0.65 TO 0.90 INCH RANGE SUNDAY...THEN 0.90 TO 1.25 INCH RANGE MONDAY AFTERNOON AND EVENING. THERE IS PRETTY DECENT CAPE OVER THE FOOTHILLS AND PLAINS LATE DAY SUNDAY...THE BEST OVER THE PALMER RIDGE AND NORTHEAST CORNER. THERE IS CAPE OVER ALL THE FORECAST AREA LATE DAY MONDAY...THE BEST OVER THE MOUNTAINS AND FOOTHILLS...WITH LOWER VALUES OVER THE PLAINS. THERE IS A FAIR THETA-E AXIS OVER THE PLAINS LATE DAY SUNDAY. THERE IS ONE OVER THE WESTERN FORECAST AREA LATE DAY MONDAY AND A BIT OF ONE OVER THE PLAINS. SUNDAYS LAPSE RATES ARE PRETTY STEEP...WITH A WEAK MID LEVEL CAP IN PLACE. ON MONDAY... THERE IS A STRONG LOWER TO MID LEVEL CAP OVER MUCH OF THE PLAINS BEHIND THE COLD FRONT. THE NAM SHOWS IT NEVER TO ERODE AWAY FOR THE MOST PART...THE GFS DOES DISSIPATE IT BUT THE MID LEVEL CAP LATE IN THE DAY IS PRETTY PRONOUNCED. THE QPF FIELDS HAVE SOME MEASURABLE RAIN LATE DAY SUNDAY...WITH MORE ON THE NAM. LATE AFTERNOON MONDAY WELL INTO MONDAY NIGHT...BOTH MODELS SHOW MORE PRECIPITATION FOR THE FORECAST AREA THAN THEY INDICATED FOR LATE SUNDAY. STILL NOT REAL EXCITED ABOUT POPS FOR EITHER DAY. MOISTURE IS BETTER ON MONDAY ...BUT MOST OF THE PLAINS LOOK TOO STABLE... PERHAPS THE EVENING WILL BE BETTER. WILL GO WITH 10-30%S...MOST IN THE MOUNTAINS AND FOOTHILLS LATE MONDAY. FOR TEMPERATURES... SUNDAYS HIGHS ARE 2-4 C WARMER THAN TODAYS EXPECTED HIGHS. MONDAYS HIGHS COOL DOWN 3-5 C FROM SUNDAYS. FOR THE LATER DAYS...TUESDAY THROUGH FRIDAY...MODELS HAVE THE UPPER RIDGE CENTER REMAINING TO OUR WEST-SOUTHWEST. THE UPPER RIDGE DOES NOT LOOK AS STRONG A IT HAS IN THE RECENT PAST. THE FLOW ALOFT STAYS WEST-NORTHWESTERLY THROUGH THE PERIODS. MOISTURE IS STILL NOT BE GREAT...BUT WELL SEE. TEMPERATURES LOOK TO BE NEAR NORMALS. && .AVIATION...TSTMS THIS MORNING SHOULD STAY EAST OF DIA OVER THE PLAINS HOPEFULLY. BY MID AFTN EXPECT SCT TSTMS WILL DVLP IN AND NR THE FOOTHILLS AND THEN MOVE SE ACROSS THE AREA. SOME COULD BE SVR WITH LARGE HAIL AND STRONG WINDS MAIN THREAT FM STORMS AS THEY WILL BE FAST MOVING. FAVORABLE TIME FOR TSTMS SHOULD BE IN THE 21Z-00Z TIME PERIOD. WINDS SHOULD BE SELY THIS MORNING AND THEN BECOME MORE ENE BY AFTN WITH SPEEDS AROUND 10 MPH. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. RPK/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1113 AM MDT FRI JUL 17 2009 COZ030>051-181200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1113 AM MDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE PLAINS THIS AFTERNOON AND EVENING WITH A SLIGHT CHANCE OF THUNDERSTORMS IN AND NEAR THE FOOTHILLS. A FEW STORMS COULD BE SEVERE OVER THE PLAINS WITH HAIL TO ONE INCH IN DIAMETER ALONG WITH WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS OVER THE PALMER DIVIDE AND NEARBY AREAS ON SATURDAY...WITH A LESSER CHANCE ELSEWHERE. SUNDAY THROUGH THE MIDDLE OF NEXT WEEK...THE BEST CHANCE FOR LATE DAY THUNDERSTORMS...ALBEIT A SMALL ONE...WILL SHIFT TO THE FRONT RANGE FOOTHILLS AND SOUTH PARK AS WELL AS OVER THE PALMER DIVIDE. THE LIKELIHOOD FOR SEVERE WEATHER SHOULD REMAIN LOW AS MUCH OF THE AREA WILL REMAIN UNDER THE INFLUENCE OF A STRONG AND VERY WARM UPPER LEVEL HIGH PRESSURE RIDGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MEIER/BAKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 151 AM MDT SAT JUL 18 2009 COZ048-180815- LOGAN COUNTY CO- 151 AM MDT SAT JUL 18 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY AT 151 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF NORTH STERLING RESERVOIR...OR 20 MILES NORTH OF STERLING...MOVING SOUTH AT 30 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PEETZ... PADRONI...NORTH STERLING RESERVOIR...LOGAN CORNERS...ILIFF AND STERLING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. && LAT...LON 4099 10301 4062 10299 4061 10347 4099 10346 TIME...MOT...LOC 0751Z 225DEG 25KT 4095 10326
The Cheyenne radar (KCYS), 86 km away, was scanning. The volume nearest the first event began at 08:58 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182069, 182070.